Article Text

PDF
281
INTERNATIONAL HIKER WITH ACETAZOLAMIDE-INDUCED GLAUCOMA
  1. M Tierney,
  2. G Pujalte
  1. Penn State Milton S. Hershey Medical Center, Hershey, USA

Abstract

Background This is a 63-year-old female hiker with normal corrected vision followed status post emergent surgery secondary to bilateral acute angle closure glaucoma (AACG). She was started on acetazolamide by a travel clinic for acute mountain sickness prophylaxis (AMS) prior to hiking Machu Picchu in Peru. Six days later, she rapidly developed blurry vision, headache and nausea. She had mild blurry vision at high altitude, but following descent, she rapidly developed near-irreversible blindness, with an intraocular pressure (IOP) of 60 mm Hg. She required bilateral iridotomies at the Hospital de Clinicas Pinchincha in Quito, Ecuador. Following the procedure, she was started on prednisone and high-dose acetazolamide. Her vision remained blurry with an elevated IOP of 15mm Hg, prior to flying back to the United States for further management.

Objective Examining a rare case and understanding the mechanism behind acetazolamide-induced glaucoma.

Design Case Report.

Setting Machu Picchu, Peru; Hospital de Clinicas Pichincha in Quito, Ecuador; and Penn State Milton S. Hershey Medical Center, Hershey, PA, USA.

Participant A 63-year-old American hiker.

Interventions Peripheral iridotomies in Ecuador and discontinuation of acetazolamide in the United States.

Main outcome measurements Slit-lamp, iridotomy, and intraocular pressure readings.

Results Return to baseline visual acuity with normal intraocular pressures following the discontinuation of acetazolamide.

Conclusions AACG is a rare side effect of acetazolamide reported in few patients following cataract surgery. This is the first case report of acetazolamide-induced glaucoma seen in a hiker secondary to the prophylactic dose for AMS. This case report highlights the potential harmful side effects of acetazolamide at low doses, pertinent for international hikers and any conditioned athletes who rapidly ascend or fly to high altitudes. .

Figure 1
Figure 1

Ciliochoroidal Edema.

Figure 2
Figure 2

Ciliary Body edema (CB).

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.